Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Norman, OK

April 30, 2000Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2000, 3:00 PM CDT for Canadian County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 3:00 PM CDT (20:00 UTC)
Expired
Apr 30, 2000, 3:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:03 PM CDTThunderstorm Wind 61 EEl Reno, OKA 90 by 120 foot section of the northwest corner of a hospital roof was blown off with debris breaking numerous windows below. Nearly 4 inches of rain covered many rooms of the hospital damaging floors, walls, and medical equipment.
Apr 30, 3:14 PM CDTHail 0.75Yukon, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 302000
SVROKC
OKC017-302030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 330 PM CDT

* AT 300 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  EL RENO...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS I1N THE WARNING INCLUDE CONCHO...EL RENO...MUSTANG...
  PIEDMONT AND YUKON

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 65 MPH ARE
LIKELY.

LAT...LON 3543 9809 3535 9770 3571 9767 3573 9802
$$
 MILLER/CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:41 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 30, 2:41 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT SUN APR 30 2000

..UPDATED TO ADD FFA CODING AT THE BOTTOM..

TOO MANY THINGS TO DISCUSS..AND NOT MUCH TIME TO COVER IT ALL.
IMMEDIATE CONCERNS FOCUS ON SVR WX AND HEAVY RAINFALL POTENTIAL THRU
TONITE. RATHER POTENT SVR WX EPISODE APPEARS TO BE SHAPING UP FOR
MUCH OF OUR SWRN ZONES THRU THIS EVENING.  NUMEROUS OUTFLOW
BOUNDARIES..ENHANCED LOW LEVEL HELICITY INVOF WARM FRONT AND
INCREASINGLY STRONG DEEP LAYER STORM RELATIVE FLOW SHUD LEAD TO
NUMEROUS SUPERCELL STORMS..WITH THE POTENTIAL FOR A FEW SUSTAINED
TORNADIC STORMS INVOF BOUNDARIES THRU LATE EVENING.  HEAVY RAINFALL
IS A BIT MORE TRICKY. BOTH THE ETA/AVN SWING THE NOSE OF THE UPPER
LEVEL JET INTO OUR SWRN ZONES BETWEEN 00-06Z.  THIS SUGGESTS THAT
THE BEST POTENTIAL FOR FLASH FLOODING WUD BE NORTH..OR SOUTH..OF
THIS AXIS.  THE KEY PLAYER WILL BE WHERE THE LOW LEVEL FOCUS FOR
MASS INFLOW SETS UP DURING THE EVENING.  A FLASH FLOOD WATCH WILL
LIKELY BE ISSUED FOR PARTS OF THE FORECAST AREA..BUT WILL WAIT UNTIL
ISSUANCE TIME TO FINE TUNE THE EXACT COUNTIES.

BEYOND TONIGHT..THE UPPER LOW IS EXPECTED TO CAMP OUT NEAR THE AREA
FOR A FEW DAYS WITH A SLOW EWD DRIFT.  THE COLD FRONT CURRENTLY
ENTERING NW OK HAS PUT THE BRAKES ON ATTM..BUT SHUD START TO MAKE A
MOVE EWD THIS EVENING.  WILL BRING THE FRONT TO ROUGHLY A
KPNC-KOKC-KSPS LINE BY AROUND 12Z MON..WITH TEMPS LOWER THAN FWC
NUMBERS BEHIND THE FRONT. WITH THE UPPER LOW IN THE AREA..CHANCES
FOR SHOWERS AND STORMS WILL CONTINUE THRU ABOUT TUES.
THEREAFTER..THE CHANCES FOR PRECIP SHUD DIMINISH.  A WEAKENING MID
AND UPPER CIRCULATION WILL REMAIN RELATIVELY CLOSE TO THE FA..BUT
THE SFC FRONT SHUD SAG SWD WELL INTO TX AND LA..THUS TAKING DEEPER
MOISTURE AND INSTABILITY WITH IT.

THANKS FOR COORD WITH ICT.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   58  69  57  69 / 100  70  60  40
HBR   56  62  55  65 /  90  70  60  40
SPS   60  70  56  70 /  90  70  60  40
GAG   47  56  45  62 / 100  70  60  40
PNC   61  70  56  70 / 100  70  60  40
DUA   65  78  58  72 /  50  80  60  40

.OUN...
OK...OKZ017>020-023>030-033>041-044>046-050.
TX...TXZ083>090.

In the hours before

Special weather statement, Apr 30, 9:40 AM CDT, 5 hours 20 minutes before
OKZ004-009-014-301510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
940 AM CDT SUN APR 30 2000

SEVERE THUNDERSTORM WATCH NUMBER 222 IS NO LONGER IN EFFECT FOR
HARPER... ELLIS... vAND ROGER MILLS COUNTIES IN WESTERN OKLAHOMA.
Local storm report, Apr 30, 11:57 AM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 AM    4 S GOTEBO                OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

JL
Special weather statement, Apr 30, 1:00 PM CDT, 2 hours before
OKZ004>048-050>052-TXZ083>090-301915-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN APR 30 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO TONIGHT ACROSS ALL OF WESTERN NORTH TEXAS AND
PORTIONS OF SOUTHERN OKLAHOMA.  THE MODERATE RISK AREA IS SOUTH AND
WEST OF A LINE FROM MANGUM...TO LAWTON...TO ARDMORE...TO MARIETTA.
ELSEWHERE...A SLIGHT RISK OF SEVERE STORMS EXISTS THROUGH TONIGHT
ACROSS ALL OF THE REMAINING PORTIONS OF CENTRAL AND WESTERN
OKLAHOMA.

DISCUSSION...EARLY THIS AFTERNOON A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WAS LOCATED OVER NORTHERN NEW MEXICO...WITH A SURFACE LOW
NEAR LUBBOCK TEXAS. A DRYLINE WAS LOCATED ACROSS WEST TEXAS...AND
SEVERAL OUTFLOW BOUNDARIES WERE LOCATED OVER SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS. A WARM FRONT WAS MOVING SLOWLY NORTHWARD NEAR
THE RED RIVER...AND A COLD FRONT WAS ENTERING NORTHWEST OKLAHOMA.
THIS COMPLEX WEATHER SYSTEM APPEARS READY TO PROVIDE A RATHER
SIGNIFICANT SEVERE WEATHER EPISODE FOR MUCH OF WESTERN NORTH TEXAS
AND PARTS OF SOUTHERN OKLAHOMA FROM LATE THIS AFTERNOON...WELL INTO
TONIGHT.

ONGOING ELEVATED THUNDERSTORMS OVER WESTERN OKLAHOMA WILL CONTINUE
TO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL THIS AFTERNOON...AND
OVERNIGHT. HOWEVER...THE MAIN BOUT OF THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER NORTHWEST TEXAS DURING THE MID TO LATE AFTERNOON HOURS.
STRONG INSTABILITIES WILL DEVELOP OVER THE MODERATE RISK AREA BY
LATE AFTERNOON AND WIND SHEAR PARAMETERS WILL BECOME INCREASINGLY
FAVORABLE FOR SEVERE STORMS BY EVENING.  SUPERCELL STORMS WILL BE
LIKELY ACROSS MUCH OF THE MODERATE RISK AREA FROM LATE AFTERNOON
THROUGH LATE EVENING...WITH AN ATTENDANT THREAT OF VERY LARGE HAIL
AND WIND DAMAGE.  IN ADDITION...FAVORABLE STORM RELATIVE WINDS
THROUGH A DEEP LAYER OF THE ATMOSPHERE...AND STORM INTERACTION WITH
OUTFLOW BOUNDARIES IN THE MODERATE RISK AREA...WILL BE SUPPORTIVE OF
A FEW TORNADIC SUPERCELLS.

ACROSS THE SLIGHT RISK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AS THE STORMS ARE EXPECTED TO REMAIN SLIGHTLY ELEVATED
NORTH OF THE SURFACE WARM FRONT.  HOWEVER...A MAJOR CONCERN
OVERNIGHT WILL BE THE POTENTIAL FOR FLASH FLOOD PRODUCING RAINFALL
ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA...MAINLY ALONG AND
NORTHWEST OF THE INTERSTATE 44 CORRIDOR.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS THE ENTIRE
AREA...PARTICULARLY IN WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA...
SHOULD BE PREPARED FOR ACTIVATION THROUGH TONIGHT.

 MILLER
Local storm report, Apr 30, 2:23 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    1 NE COWDEN               OK   .75 INCH HAIL
04/30/00   WASHITA                        PUBLIC REPORT

1225 PM    5 SSW GOTEBO              OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

1200 PM    3 W MOUNTAIN VIEW         OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:38 AM CDTSevere Thunderstorm WarningOUNKiowa37 min
Apr 30, 12:05 PM CDTSevere Thunderstorm WarningOUNWashita25 min
Apr 30, 12:17 PM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 30, 12:28 PM CDTFlash Flood WarningOUNJackson, Kiowa3 hr
Apr 30, 12:59 PM CDTSevere Thunderstorm WarningOUNCaddo31 min
Apr 30, 1:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita50 min
Apr 30, 3:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Apr 30, 4:25 PM CDTSevere Thunderstorm WarningOUNJackson65 min
Apr 30, 5:45 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Apr 30, 6:05 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa40 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningOUNCotton46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.